Advertisement

A painful rash after chemotherapy

  • Shing Ching
    Correspondence
    Corresponding author at: Department of Medicine and Geriatrics, United Christian Hospital, Hong Kong, China.
    Affiliations
    Department of Medicine and Geriatrics, United Christian Hospital, Hong Kong, China

    Department of Medicine and Geriatrics, United Christian Hospital, Kwun Tong, Kowloon, Hong Kong, China
    Search for articles by this author
  • Yim Kwan Lam
    Affiliations
    Division of Medical Oncology, Department of Medicine and Geriatrics, United Christian Hospital, Hong Kong, China
    Search for articles by this author
Published:January 04, 2019DOI:https://doi.org/10.1016/j.ejim.2018.12.014
      A 76-year-old man presented with a painful rash one week after receiving chemotherapy consisting of cetuximab, oxaliplatin and fluorouracil for metastatic colon cancer. Physical exam was notable for pustules on his neck, chin and upper chest (Fig. 1). He was afebrile.

      1. What is the diagnosis?

      Epithelial growth factor receptor (EGFR) inhibitor induced acneiform folliculitis.
      EGFR inhibitors are used in treatment of colorectal, breast and lung cancers. Apart from tumors, EGFR is expressed in normal tissues including the skin. Its inhibition disrupts skin homeostasis and induces inflammation that commonly manifests as acneiform papules, pustules or folliculitis. The onset is typically one to two weeks after treatment, peaks in 4 weeks, and fades over months with residual hyperpigmentation [
      • Duvic M.
      EGFR inhibitor-associated acneiform folliculitis: assessment and management.
      ]. It is classically distributed in areas of seborrheic activity such as the chin, face, upper back and chest in a “V-shaped” manner. Distribution that deviates from this pattern may signify bacterial infection [
      • Braden R.L.
      • Anadkat M.J.
      EGFR inhibitor-induced skin reactions: Differentiating acneiform rash from superimposed bacterial infections.
      ]. Severity is graded according to US Common Terminology for Adverse Events. Mild to moderate cases usually respond to topical corticosteroids and tetracyclines. Systemic steroids and discontinuation of EGFR inhibitor may be required in severe cases. Notably, acneiform reaction is dose dependent, and may be related to treatment response [
      • Perez-Soler R.
      • Saltz L.
      Cutaneous adverse effects with HER1/EGFR-targeted agents: is there a silver lining.
      ].

      Funding

      No funding is received to produce this work.
      All authors have access to the data and role in writing this manuscript.
      We report no conflict of interests regarding this work.

      References

        • Duvic M.
        EGFR inhibitor-associated acneiform folliculitis: assessment and management.
        Am J Clin Dermatol. 2008; 9: 285-294
        • Braden R.L.
        • Anadkat M.J.
        EGFR inhibitor-induced skin reactions: Differentiating acneiform rash from superimposed bacterial infections.
        Supportive care in cancer. 2016; Vol. 24: 3943-3950
        • Perez-Soler R.
        • Saltz L.
        Cutaneous adverse effects with HER1/EGFR-targeted agents: is there a silver lining.
        J Clin Oncol. 2005; 23: 5235-5246